Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

165 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Are constipation and bloating a side effect of Bactrim?

I was diagnosed early Wednesday morning with a kidney infection and was given Bactrim. As I had C Diffe from antibiotics in 2013 of course I worry. But with this drug or this infection I am incredibly bloated and haven t had a bowel movement since Tuesday. Very unusual for me. Is this a side effect of these generic Bactrim meds.
Tue, 26 Mar 2019
Report Abuse
Internal Medicine Specialist 's  Response
Hi,

Pseudomembranous enterocolitis can occur with Bactrim (Trimethoprim/Sulfamethoxazole) due to an overgrowth of Clostridium difficile (C difficile). However Bactrim is also used for infectious diarrhea (shigellosis enteritis) or traveller's diarrhea. The drug might have treated subtle colonic infection as well.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Tushar Kanti Biswas,
Internal Medicine Specialist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have severe constipation. I am 79yrs old and have end stage COPD, which requires quite a bit of medication so I can breathe, and constipation is side effect of all. Am using lactulose and miralax, lots of prune juice,but when I go to the bathroom nothing solid, just very loose. Also have hietal hernia, and due to feeling full and bloated all the time cannot eat properly. I weigh 109 lbs and am 5 2. Hope you have an anser for me.

doctor1 MD

I am currently fighting a problem in my stomach. I know what it is as I ve have it before, what I need advice on is dosage of medication. The reason I am asking you is because to get an appointment with my GP for such a matter I have to wait about a week before he s free and I kind of need to know sooner. My stomach is producing too much acid at the moment. I will start from the beginning a few years ago to give a thorough background. The problem originally reared its head 5 years ago. For a couple of months I started feeling nauseous mid morning, but then it would fade. I got a couple of build ups where I would feel so nauseous and ill, but then it would pass for a while. At the time I didn t piece this all together as I thought they were isolated incidents. However it got to the point when it built up after every meal, two or three times a day. I got so nauseous and felt so ill and no amount of pepto bismol or gaviscon would help me. This is when I was diagnosed with this excessive stomach acid. Both my parents suffer from it so it also made sense. I was put on a course of Lansoprazole. I don t remember exactly how much I took and when but I know that there were times when I was on a 15mg dose and a 30mg dose (once a day in the morning). I don t remember the details as it was a few years ago but I remember it took a few months to get properly under control (It started in May and wasn t really under control to a more normal level until about September 2006). I was able to stop taking the medicine by this time. Even then I remember it would sometimes flare up again for a couple of weeks here and there a few times and I would have to go back on it for a short time sometimes, before eventually my stomach returned completely to normal by the following summer. During this period even though it did continue to flare up I remember being able to lead a normal life (I was starting university that September and I remember eating and drinking alcohol during that time). By the following summer all of a sudden after a particular flare up it returned to normal. I put on the weight I had lost (about 2 stone) and even a bit more. And from that time my stomach was stronger than ever, I could eat and drink anything without any effects. I forgot about it, that is until this year. The problem returned at the beginning of March this year. It happened the day after I was mugged on the way home from a night out (I was drunk at the time but remember it well). The doctors believe that the stress of this incident is more than likely as the cause of its return. So now to this bout which I am dealing with. Again, it snuck up on me a bit, I didn t piece it together until it came to a head. It started with constipation for a couple of days, then I would feel nauseous for a couple of days but it would pass. That is until a heavier meal one sunday afternoon brought it to a head again and I spent most of the evening and night feeling intensely nauseous and very unwell. It was exactly the same as the last time. I thought I could get through it though and didn t do anything for about 4 weeks. But this was a mistake as I would feel ill every day and it would flare up into these attacks of extreme nausea and stomach pains every few days. I eventually relented, sought advice and so went back on the Lansoprazole. Initially I was on 15mg twice a day, but this didn t really have any effect. It was only when I was put on 30mg once a day that it started to help. it seemed the high dose in the morning was the kick I needed. I was on it for a couple of weeks. During this time it really did start to get the acid under control, however it also completely killed my appetite, and I would feel ill after anything close to a normal size meal. I would either get extreme bloating or bad nausea about 3-5 hours after food. It seemed to build up and get worse every four days on average. The tablets also made me feel extremely tired, I became a bit depressed and would get mild dizzy spells. I came off it for a week or so and took the 15mg dose once a day for that time. This gave me back my appetite to a point and after a few days I felt nearly normal, until the following day it flared up again and I would get extreme nausea again a few hours after food, again lasting for a good couple of hours or so. Looking back I can see it wasn t completely under control as I would get stomach gurgling all day, so there seemed to be excessive acid still there. So back on the 30mg I went for two weeks. However I found that I couldn t take it. It completely killed my appetite again. Breakfast was fine as I only ever eat cereal, lunch was ok as it would be a sandwich but after dinner I would feel ill again in the form of extreme bloating normally (but sometimes nausea). It also continued to flare up every four days as well, but it now seemed that the side effects of the tablets were as bad as the condition. So after two weeks and a particularly bad attack of this after dinner one day I decided to go back to 15mg once a day. This time however there was no gurgling constantly in the background. So for the past two and a half weeks I ve been on 15mg once a day. During this time I eventually stopped waking up in the morning feeling nauseous. I still got a flare up after a normal sized meal and after about 4 days again but it felt less intense. Also on half the dose the side effects of the tablets have halved in intensity. Last week I went 6 days without feeling particularly bad and when the flare up did come it passed relatively quickly. Sometimes I would have to take gaviscon at the end of the day but that s it. Overall I feel more normal and get quite hungry on this dose. Overall my body feels like it may be beginning to slowly go back to normal but its not there yet by any stretch of the imagination. I realise it sounds like I have been changing the dose a lot, perhaps too much, but after a few days on the higher dose I found I just couldn t take it. Despite this it did seem to do a job though, as when I came down a dose again it felt significantly better than it did before I went on the 30mg. Which brings me to my question. Should I stay on 15mg and just stay on them until I begin to feel normal? Or am I slowing my progress of healing by not being on the higher dose? Should I tough out the side effects of a higher dose for a couple more weeks in the hope it ll be worth it and kill the problem completely, or will the dose I m on now still do the job? Overall it is improving, perhaps I m just being too impatient? I am 25 year old male, living in the UK. I m 6ft, slim build, weighed 11stone before this but now down to just under 10stone. No other health problems, apart from a history of IBS. I had this as a child, but the last IBS attack I had was actually before my stomach flared up like this the first time 5 years ago. I guess it could have been a contributory factor though as I was constipated for 2 days at the start, but this was more likely stress of what happened I think.

doctor1 MD

Hi doctor I have been suffering from gas bloating every night from last 1 year. It is on the right side of abdomen and sometimes I feel something is there which makes me uneasy. My stomach also is upset and have constipation usually. Please advise for the cure. Shall I go through a Citiscan . I am afraid that some serious issue is related to this.